If you suffer from osteoporosis, your doctor may want you to take one of the various drugs on the market to treat this bone-destroying disease. But before you take any of the drugs, you'll want to look into the side effects. New research is showing that these drugs can cause some very serious problems. And there are better ways to protect your bones.
There's a group of osteoporosis drugs called bisphosphonates. These drugs are especially dangerous. Ample research shows that they will cause deterioration of the jaw bone. The problem is so wide-spread that most dentists will not treat anyone who is taking these drugs. But newer research shows the drugs can destroy bones throughout your body — not just your jaw. And now we're finding out these drugs can cause serious heart problems.
A new study on one particular bisphosphonate — Fosamax — shows that this drug dramatically increases your chances of getting atrial fibrillation. Atrial fibrillation is an irregular heartbeat. It's a condition that can make your heart race. And it can cause poor blood flow to your extremities. It also increases your risk for blood clots. While atrial fibrillation usually isn't life-threatening, it can lead to life-threatening complications. So it's a condition you want to avoid.
Unfortunately, Fosamax increases your risk for atrial fibrillation in a big way. In just three years, the drug increases your risk by 86%. Most people who take Fosamax will be on it for a long time. So there's a good chance that anyone who takes the drug will eventually have heart problems.
The Hidden Reason Why Your Body Is Falling Apart
It can cause everything from fatigue to memory problems to age spots – yet doctors rarely check for it. Here’s how to rebuild your body and get rid of your health problems.
Click Here To Learn More
Now get this. If Fosamax does cause atrial fibrillation, most doctors probably won't attribute it to the drug. Instead, they will think it's just a natural problem and prescribe Coumadin to treat it. You probably already know that Coumadin thins your blood and prevents blood clots. But it also causes osteoporosis. So instead of helping you, your doctor just sentenced you to severe bone problems. First, you're taking a drug that, over time, will destroy your bones and cause heart problems. And then you start taking a drug that will further destroy your bones. It's not a recipe for health.
A much better approach is to avoid all of the above by treating your bones with the right nutrients. Your doctor will probably tell you to take plenty of calcium. But you don't need to take more than 500-600 mg per day. You'll get the rest in your diet. Better nutrients include magnesium (up to bowel tolerance, but no more than 1,000 mg daily), and those contained in Ultimate Bone Support. This is a much better way to protect your bones – and avoid the heart problems caused by Fosamax.
Your insider for better health,
Steve Kroening is the editor of Nutrient Insider, a twice-a-week email newsletter that brings you the latest healing breakthroughs from the world of nutrition and dietary supplements. For over 20 years, Steve has worked hand-in-hand with some of the nation's top doctors, including Drs. Robert Rowen, Frank Shallenberger, Nan Fuchs, William Campbell Douglass, and best-selling author James Balch. Steve is the author of the book Practical Guide to Home Remedies. As a health journalist, Steve's articles have appeared in countless magazines, blogs, and websites.
Archives of Internal Medicine, April 28, 2008; 168(8):826-31.